Allergic reactions to vaccines.
Pediatr Allergy Immunol. 2013 Sep ;24(6):521-6. Epub 2013 Jul 31. PMID: 23902374
Robert A Wood
Anaphylactic reactions to vaccines are rare but do occur, and have been reported for nearly every vaccine. And while the reaction rate per each dose of vaccine is low, this is a common clinical question due in large part to the enormous numbers of vaccines administered. Reactions are most often due to vaccine constituents rather than the microbial components of the vaccine, but in many instances, the specific ingredient triggering the reaction cannot be definitively identified. Evaluation of patients with suspected vaccine reactions should begin by determining whether the symptoms and timing of the reaction were consistent with a true allergic reaction, followed by an assessment to determine whether the patient needs further doses of the vaccine in question, or similar vaccines, in the future. Skin and serologic testing to vaccines and vaccine constituents can then be performed to further assess the potential cause of the reaction and to develop a plan for future immunizations. Specific guidelines for the administration of influenza vaccines to egg allergic patients have been revised to allow virtually all patients to receive this vaccine in a straightforward manner.